Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 58, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2004, 3:00 PM MST for Graham County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 3:00 PM MST (22:00 UTC)
- Expired
- Aug 16, 2004, 4:00 PM MST
- In force
- 60 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 151 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3839 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 162200
SVRTWC
AZC009-162300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST MON AUG 16 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRAHAM COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF SAFFORD
* UNTIL 400 PM MST
* AT 252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES NORTHEAST OF SAFFORD...MOVING SOUTH AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAFFORD AT 340 PM MST
GO INSIDE A STRONG BUILDING. DAMAGING WINDS... LARGE HAIL... DEADLY
LIGHTNING AND HEAVY RAINS ARE LIKELY.
LAT...LON 3306 10950 3304 10968 3260 10974 3270 10926
$$
EVANSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST MON AUG 16 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM ACTIVITY TONIGHT. THIS FEATURE WILL BEGIN TO SHIFT EAST OF THE REGION STARTING ON TUESDAY...WHICH WILL ALLOW DRIER AIR TO GRADUALLY OVERTAKE THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE WEST COAST THIS WEEKEND AND MAY DRAW LINGERING MONSOON MOISTURE BACK INTO SOUTHEAST ARIZONA. && .DISCUSSION...UNUSUALLY EARLY TRANSITIONAL MONSOON SITUATION CONTINUES TO UNFOLD. UPPER SHEAR AXIS WILL CONTINUE TO DRIFT VERY SLOWLY E INTO NM AS ANOTHER UPPER LOW LIFTS FROM S NV INTO UT. MODELS IN GENERAL WERE A LITTLE WEAK WITH BOTH FEATURES, ALTHOUGH THE DIFFERENCES ARE SOMEWHAT IMMATERIAL NOW. CONVECTIVE EVOLUTION FOR THE NEXT 6HRS WILL BE GOVERNED BY THE BROAD OUTFLOW BOUNDARY RADIATING AWAY FROM SANTA CRUZ/COCHISE COUNTIES (THE W END IS STALLING OVER W PIMA COUNTY), SMALLER OUTFLOW INTERSECTIONS, AND TSTMS FIRING ALONG THE RIM. MEAN FLOW ON THE BACK SIDE OF THE SHEAR AXIS COULD BRING AT LEAST SOME OF THE RIM TSTMS THROUGH CENTRAL AZ AND INTO US LATER THIS AFTERNOON/EVENING. EVEN THOUGH MUCH OF THE CWA HAS REMAINED COOL TODAY, THE 30-35KTS OF 850-500MB SHEAR, PRECIP WATER NEAR 1.5, AND COOL MID LEVEL TEMPS HAVE BEEN MORE THAN ENOUGH TO SUPPORT DEVELOPMENT. WELL MOST LIKELY CARRY HEAVY RAIN/HAIL WORDING IN SEVERAL ZONES THIS EVENING, BUT CELLS HAVE BEEN MOVING JUST FAST ENOUGH TO PREVENT WIDESPREAD FLASH FLOOD PROBLEMS. STILL LOOKS LIKE A BUSY DAY WILL MORPH INTO A FAIRLY BUSY EVENING. FORECAST IN DAYS 2-4 IS ON TRACK AS UPPER LOW/SHEAR AXIS SHIFTS NE. THIS WILL PUT US INTO SHORT WAVE RIDGING AND DEEPER W FLOW. IT WILL TAKE TIME FOR THE MOISTURE TO SCOUR OUT, AND THE MODELS ARE USUALLY TOO FAST WITH THIS PROCESS. BUT BY FRI WE STILL EXPECT PRECIP TO BE AT A MINIMUM AS MID LEVEL TEMPS ALSO WARM A FEW DEGREES C. HEIGHTS WILL NOT BE ALL THAT HIGH SO WE SHOULD NOT SEE THE TYPICAL WARMING TREND. IN FACT, IF DEWPOINTS DROP OFF TOO MUCH, WE MAY BE BE A LITTLE TOO WARM WITH NIGHTTIME LOWS. THE MAIN CHANGE IN THE LONGER TERM IS IN DAYS 5-7. MORE AND MORE ENSEMBLE MEMBERS ARE BRINGING ANOTHER SPLIT FLOW TROUGH INTO THE WEST COAST WITH A 70KT SUBTROPICAL JET (ARE YOU SURE THIS ISNT JANUARY IN AN EL NINO WINTER?). THIS WILL SWING OUR LOW LEVEL FLOW BACK TO THE S AND WOULD BRING WHATEVER MONSOON MOISTURE REMAINS BACK INTO SE AZ. WERE NOT SURE HOW MUCH SONORA AND SINALOA WILL DRY OUT OVER THE NEXT 5 DAYS, BUT WITH AN INVERTED TROUGH POSSIBLY SPINNING UP AHEAD OF FORMER T.S. EARL, IT MAY NOT DRY OUT AS MUCH AS WE HAD BEEN EXPECTING TO OUR S. HAVE RETAINED PROBABALISTIC WORDING IN DAYS 5-7, BUT WE HAVE GONE AHEAD AND SPREAD LOW GRADE POPS BACK INTO THE REGION THIS WEEKEND, ESPECIALLY IN ZONES 34/35 WHICH HAVE BEEN QUITE WET THE PAST FEW DAYS AND WILL HAVE MORE MOISTURE TO RECYCLE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK
Hazardous weather outlook, Aug 16, 11:46 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1146 AM MST MON AUG 16 2004 AZZ019-029>035-170700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1146 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM. DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR. THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING. SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:17 PM MST | Flash Flood Warning | TWC | Graham | 118 min |
| Aug 15, 9:03 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Aug 16, 10:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Aug 16, 11:13 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Aug 16, 11:20 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.